Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2001, 7:27 PM EDT for Halifax County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 7:27 PM EDT (23:27 UTC)
- Expired
- May 18, 2001, 8:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:42 PM EDT | Hail 0.88 | Halifax, VA | |
| May 18, 8:25 PM EDT | Hail 0.75 | South Boston, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 182326 SVRRNK VAC083-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 727 PM EDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 815 PM EDT. * AT 725 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF HALIFAX...MOVING SOUTHEAST AT 15 MPH. HAIL OF ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM... AND THE STORM HAS SINCE STRENGTHENED. SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE HALIFAX... SOUTH BOSTON... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:57 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 18, 2:57 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 257 PM EDT FRI MAY 18 2001 TNGT...LOOKS LIKE AN OVERALL DRYER EVE AND OVERNIGHT PERIOD, WITH SHORTWAVE RIDGE MOVING OVERHEAD AND A SURGE OF LOW/MID LEVEL DRY AIR FROM THE SOUTHWEST. DRY AIR ENTRAINMENT AT MID LEVELS SHOULD LIMIT CONVECTION THIS EVE. SLOW MOVING FRONT WILL START TO CREATE RAIN/THUNDER LATE TONIGHT AS IT MOVES TO WV. SO, WILL HAVE LIKELY POPS WEST TO LOWER CHANCE THE FURTHER SOUTH YOU GO. NO FFW. SAT...SLUGGISH FRONT LOOKS LIKE IT WILL FINALLY PROGRESS THROUGH THE REGION WITH A LOT OF MID LEVEL VERTICAL MOTION. TRENDS ARE DEFINITELY TO SLOW EVERYTHING TO A SNAIL'S CRAWL HOWEVER. WILL GO WITH LIKELY POPS EVERYWHERE. SUN...HOPEFULLY FRONT WILL HAVE NOT SLOWED DOWN. WILL FORECAST BASED ON THIS, WITH A FEW LEFT OVER SHOWERS IN THE MORNING. EXTENDED...MODEL TRENDS CONTINUE WITH A FRONTAL PASSAGE LATE MON/TUE TIME FRAME, WITH A SIGNIFICANT TROF PARKED OVERHEAD FOR THE MIDDLE OF THE WEEK. WILL LOWER TEMPS BASED ON FORECAST THICKNESS OFF NOGAPS. FCSTID = 13 ROA 61 81 60 75 / 40 60 30 10 LYH 60 81 59 75 / 40 60 30 10 DAN 63 83 62 79 I/ 40 60 30 10 BLF 58 67 50 70 / 60 70 30 10 LWB 55 67 50 70 / 60 70 30 10 BCB 56 71 52 72 / 30 60 30 10 TNB 57 71 51 71 / 20 60 30 10 .RNK... NC...NONE. VA...NONE. WV...NONE. HH
In the hours before
Local storm report, May 18, 6:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
641 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM 3 N GRETNA VA 1.00 INCH HAIL
05/18/01 PITTSYLVANIA SHERIFFS PATROL REPORTED
HAIL ALONG ROUTE 29...
HALFWAY BETHWEEN GRETNA AND
HURT. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:14 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
| May 18, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| May 18, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.